I am 87 and worked as a black cab driver in London for 45 years. When I retired, I weighed 14 st, but since then I have lost 3 st 2 lb without dieting. I am 6 ft tall. Over the past three years, my doctor has arranged for me to have an endoscopy, colonoscopy and bronchoscopy, along with other scans, all of which have found nothing. Is this problem just one of the joys of getting older?
Name and address supplied.
Since your retirement, you’ve lost more than 20 per cent of your body weight — although your body mass index (BMI) is now within the normal range, having previously been classed as overweight.
Weight loss of 5 per cent or more over a period of six to 12 months is regarded as needing investigation — your doctor has already given thought to this, which is why you were sent for the various tests you detail.
Did you know? Weight loss of 5 per cent or more over a period of six to 12 months is regarded as needing investigation to rule-out cancer or intestinal disorders inflammatory bowel disease
There are many possible causes of unintentional weight loss, including cancer, intestinal disorders such as ulcers or inflammatory bowel disease, psychiatric illness (e.g. depression), hormonal problems such as an overactive thyroid gland, infections (e.g. tuberculosis), other advanced disorders including heart failure and neurological illness (stroke, dementia, Parkinson’s), and certain medications (e.g. some antidepressants suppress appetite).
Your scans found no cause for concern so, at 87, it’s most likely the weight loss is due to age.
Most people will eventually experience unintentional weight loss if they live long enough. Even in good health, a penalty of ageing is that we gradually fade away — this is not a shedding of fat, but muscle.
Called sarcopenia, this carries on as a slow but continuous process from the age of 50, and speeds up from the age of 70. It’s thought to be due partly to a change in hormones, which means muscle is not repaired and renewed as it once was.
The greatest loss is seen in the legs, though studies have shown hand (i.e. grip) strength is reduced by 60 per cent between the ages of 30 and 80. You will also have found that your older muscles are more easily fatigued than in the past.
You can limit the rate of decline by eating a fresh, nutritious, mixed diet. Some recommend increasing the protein in your diet to 1g per kg of body weight — in your case that would mean having a chicken breast, a small pot of yoghurt and half a pint of milk every day, for example.
Also, exercise daily to maintain the muscle strength you have — crucial for preventing falls: even a brisk walk wherever possible can help. So, too, will sleeping well, as it helps regulate the release and function of hormones from the brain.
It is time to stop worrying and to take action.
My grandson was diagnosed with acne at ten, and prescribed Zineryt lotion and soap, which, until recently, kept breakouts at bay.
He’s now approaching 12 and the spots are becoming more frequent and quite distressing and embarrassing for him. I understand acne is a sign of the hormonal changes of puberty, but he has otherwise not a sign of it on his body. I worry he will be afflicted emotionally like his father, who had it for seven years.
Sheila Harding, Anglesey.
The psychological effects of acne can be damaging and long-lasting. Acne affects more than 80 per cent of those aged 12 to 15, often persisting into adult life.
It is an inflammatory condition involving a number of factors, including increased sebum (skin oil) production, an increase of keratin (fibrous) cells in the pores and the bacterium called Cutibacterium acnes.
This results in spots which typically affect the face, back, chest and shoulders. The Zineryt your grandson uses is a solution containing the antibiotic erythromycin, and so far has been effective by reducing the levels of bacteria.
Fact: The psychological effects of acne can be damaging and long-lasting. Acne affects more than 80 per cent of those aged 12 to 15, often persisting into adult life
Write to Dr Scurr
To contact Dr Scurr with a health query, write to him at Good Health Daily Mail, 2 Derry Street, London W8 5TT or email email@example.com — including contact details.
Dr Scurr cannot enter into personal correspondence.
His replies cannot apply to individual cases and should be taken in a general context.
Always consult your own GP with any health worries.
However, the bacteria inevitably become resistant, which is why antibiotics (such as Zineryt) are usually used in combination with other agents (e.g. benzoyl peroxide, available without prescription in a lotion or cleanser) in order to limit the emergence of resistance.
Antibiotics also work well with topical retinoids, which, derived from vitamin A, act by removing the excess skin cells that tend to clog the pores. They are available as creams, lotions, or gels.
It may be that the time has come for a more aggressive approach. Possibly a change to an oral antibiotic of a different type might be of value — and I would suggest this is combined with benzoyl peroxide or a retinoid product — limiting the use to six months in view of the possibility of bacterial resistance occurring.
In clinical studies, the benefit of such a combination was that overall spot counts declined by 60 per cent after three months.
The antibiotics most commonly used as an oral treatment for acne are the tetracyclines (such as tetracycline, doxycycline, minocycline) — a different class to the active ingredient in your grandson’s Zineryt.
With more severe acne — where you have pustules (spots with pus) and nodules (lumpy tissue) — oral retinoids may be considered: isotretinoin (perhaps better known by the brand name Roaccutane) can be prescribed only by consultant dermatologists and will be used only in those who don’t respond to other therapies, such as oral antibiotics.
There is the potential for troublesome side-effects, including extreme dryness of the skin, cracking of the lips and eye redness, all of which are transient and settle once the drug is stopped, after the acne has abated.
The drug can also alter blood cholesterol levels and liver function, so patients must undergo routine blood testing.
Another concern is a possible link with depression: careful counselling and monitoring of patients is therefore essential — which is why only experts can prescribe it.
This type of treatment was not available when your grandson’s father had persistent acne, and it may be appropriate for your grandson: it is the closest thing to a cure and the benefit is usually startling and gratifying.
This is therefore something to be discussed with his GP, as specialist referral is necessary.
IN MY VIEW… AROMATHERAPY WORKS!
It’s not often that a single study triggers an immediate change in my practice, but new research has done just that.
In a well-designed trial, recently published in the Annals of Emergency Medicine, San Antonio Uniformed Services Health Education Consortium found that inhaling the vapour of isopropyl alcohol, from small swabs used for cleaning the skin before an injection, is a more effective treatment for nausea (patients in A&E with nausea of any cause, for example, gastroenteritis or chemotherapy) than the commonly used oral drug ondansetron.
The alcohol-soaked swab was held 2.5cm (about 1 in) from the nose for no more than 60 seconds. This was then repeated two minutes and four minutes later.
This is aromatherapy at its best, and although we have no idea how it works or for how long the effects last, as a treatment for the nausea experienced following a general anaesthetic, chemotherapy, or even food poisoning, it is available without prescription — bought over the counter — and is safe in small amounts on a medicated swab, as used in the study.
There is no contraindication to self-treatment with the swabs — which are small, so the dose is therefore limited — if used as above.
I am wondering if it works for seasickness, and now I plan to do a small set of observations.